Two days after my last post, I would have known that I was only led through the eye of the storm for the second wave of Nevirapine rash hit me once again.
Sunday, August 7, I woke up to a usual pain, so usual that when I saw my torso in blistering red once again, my spirit sunk low. I immediately texted my doctor: "May rashes na naman po ako." She agreed to see me next day first thing in the morning. For the time being, she prescribed me again round-the-clock of paracetamol. Good thing for paracetamols they don't affect the brain, for if they did, I'm already drugged to death.
This time, the rashes targeted my hands and feet, rendering them very feeble, itchy, and to some extent, paralyzed. Moving was a great deal. Sleeping was a greater deal. I tried this time sleeping in my parent's quarter to open the air-conditioning unit but the fake winter air was useless. I would still be forced to get up late at night and scratch my feet like crazy. At one point, my scratching was so bad I thought I cut myself. From then on, I would scratch my feet with my blanket to lessen the friction of my skin with my newly cut nails.
The rashes on my hands, for their part, were also bothersome. I've learned this routine for easing the itch: clasping my hands together as if to pray and moving it circular so the palms would rub against each other. At times, I had to use the blanket trick with my hands.
And so the rest of my body has also turned pink: my limbs, my torso, my arms. I was a rash that came alive.
The next day, my dad was glad to drive me to PGH where I saw my doctor. The nurse waiting inside the clinic was so struck at my condition that she allowed me and my dad to wait inside the clinic. She took my vital signs right away and twenty minutes passed my doctor came.
She was appalled. "What happened?" She must have thought. Before her was a frail and feeble me with my jacket on to cover the unsightly rash that pestered me. The moment I pulled off my jacket to reveal the horror underneath, she only exclaimed, "Tsk, tsk."
She then plotted my ARV journey to make a coherent understanding of what is causing the rashes. As she charted it, there revealed one stunning reality: the second wave of Nevirapine rashes occured exactly one week after I stopped. So she said, "Hindi yan sa Efavirenz. Nevirapine pa rin yan." With the help of another resident who was just passing by the clinic to get some documents, both doctors agreed that, yes, Nevirapine was indeed the culprit.
"Stop taking Efavirenz first, but continue with 3TC and AZT," was her last marching order. She then prescribed me a battalion of anti-allergy drugs that I came to memorize for my frequency of drinking them: diphenhydramine, loratadine, ranitidine, and good ol' paracetamol.
The week passed and Friday came: I was to see my doctor again. Dad drove me to PGH once again. When I arrived at the clinic, I only waited for less than five minutes before my doctor signalled me to enter the place that has been rescuing me since I had HIV. The moment I entered the clinic, the first thing I told my doctor was, "Much better."
I swear she would have hugged me when it became apparent to her that I could already stand upright, rash-free, and feeling way better. She led me and my dad to take our seats. Her eyes was jubilant. "Ang galing, galing!" She would say repeatedly. At that moment, I vicariously felt what happiness meant when doctors see their patients get well. To them it was more than the patients getting better, it meant saving lives, I thought. So I just let her lavish her victory as an M.D. She deserves it. One tap at the back.
"So we'll restart?" She said slyly. I agreed. She again explained to me the side effects of Efavirenz but this time considering my father more as an audience. She already gave me prescription drug for anti-vertigo that I can drink "whenever desired." Before letting us go, "Sana wala na this time. Sana wala na talaga," she said with the remains of our victory against the Nevirapine rash still tracing her smile. With crossed fingers, she hoped against odds that there would be no serious side effect that Efavirenz would induce. "Makikita na kita in two weeks time ha." At that, the follow-up ended. The drive to PGH took longer than the visit.
Last Friday night, I took once again Efavirenz after an hiatus. Saturday morning, I had slight fever that fortunately broke out in the afternoon after two paracetamols. The vertigo was there. My head wasn't actually hurting but my vision was spinning like a top going round and around. Now come Sunday, I think all is going well. No more fever. More bearable vertigo. It's just that I still feel weak. Seemed like some frat guys paddled me with their notorious wooden stick. But in totality, and in all appreciation, better this one than the deadly rash.
It has been weeks that I haven't gone to Mass since I always get the first blow of rashes, to my bewilderment, every Sunday. The rashes have been preventing me to get up to hear Mass. But this time, I've got to hush a prayer to the Man Upstairs because He promised me better days. During the hell weeks that they were, it only boiled down to two choices: either He gets me or He promises me better days, I thought.
Despite the drama, despite the multitude of drugs, despite the horrifying experience, and despite what it seemed to me as the end of my world, He would always wake me up in the morning. I guess the choice was obvious all along.
Victorious: "I get knocked down / But I get up again / You're never going to keep me down" (Chumbawamba, Tubthumping)